Alert archive / Missouri / Flash Flood Warnings in 2017

Flash Flood Warning 28, NWS Paducah, KY

May 20, 2017Bollinger County, Missouri

NWS Paducah, KY issued this flash flood warning at May 20, 2017, 4:27 AM CDT for Bollinger County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2017, 4:27 AM CDT (09:27 UTC)
Expired
May 20, 2017, 7:30 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Bollinger County, MO

The radar

The Paducah radar (KPAH), 115 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 9.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1585 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

321 
WGUS53 KPAH 200927
FFWPAH
MOC017-201230-
/O.NEW.KPAH.FF.W.0028.170520T0927Z-170520T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
427 AM CDT SAT MAY 20 2017

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Bollinger County in southeastern Missouri...

* Until 730 AM CDT

* At 423 AM CDT, Doppler radar indicated a cluster of thunderstorms 
  producing very heavy rain across the warned area. Two to three 
  inches of rain have likely already fallen, and additional storms 
  are are expected to repeat over the same locations during the 
  next few hours. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Marble Hill, Glen Allen, Patton, Alliance, Leopold, Grassy,
  Sedgewickville, Zalma and Glenallen.

LAT...LON 3704 9011 3708 9011 3709 9022 3731 9022
      3731 9015 3732 9014 3760 9015 3760 8986
      3713 8987 3713 8996 3705 8996 3706 8999
      3704 9000

$$
1 follow-up statement
363 
WGUS73 KPAH 201105
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
605 AM CDT SAT MAY 20 2017

MOC017-201230-
/O.CON.KPAH.FF.W.0028.000000T0000Z-170520T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bollinger MO-
605 AM CDT SAT MAY 20 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
BOLLINGER COUNTY...

At 601 AM CDT, Doppler radar indicated clusters of thunderstorms 
producing very heavy rain moving back into the warned area. One and 
a half to three inches of rain have likely already fallen at some 
locations, and additional storms are are expected to repeat over the 
same locations during the next hour or so. 

Some locations that will experience flooding include...
Marble Hill, Glen Allen, Patton, Alliance, Leopold, Grassy,
Sedgewickville, Zalma and Glenallen.

LAT...LON 3704 9011 3708 9011 3709 9022 3731 9022
      3731 9015 3732 9014 3760 9015 3760 8986
      3713 8987 3713 8996 3705 8996 3706 8999
      3704 9000

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 20, 3:30 AM CDT, 57 minutes earlier.

Area forecast discussion, May 20, 3:30 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
330 AM CDT Sat May 20 2017

.SHORT TERM...(Today)
Issued at 330 AM CDT Sat May 20 2017

Very complicated forecast today due to a wide range of short-term
model guidance. A synoptic warm frontal boundary appears to extend
from the kmdh area eastward across the kowb area as of 08z.
Scattered convection has been occurring along the warm front,
with more widespread convection across Missouri.

The models are in general agreement that the Missouri convection
will reach the Mississippi River by 12z. After 12z, there is a
wide spread among the short-range guidance. Residual outflow
boundaries could generate new convection during the day. The
timing, duration, and intensity of storms is quite variable
between the nam, hrrr, and ruc. There is even quite a difference
in their wind fields and deep-layer shear. In general, the more
favorable shear parameters will be closer to the upper trough
along and west of the Mississippi Valley. However, the potentially
better instability will be east of the Mississippi River. Hourly
mesoscale analyses will need to be watched closely.

Forecast highs will be lowered just a bit due to expected
widespread clouds and areas of precip.

.LONG TERM...(Tonight through Friday)
Issued at 330 AM CDT Sat May 20 2017

Frontal system will be crossing the region tonight. Though POPs will
be fairly high, it looks as though the chances of any severe storms
will be dwindling. Some locations, esp over wrn KY and sw IN may see
an addition 1/4 to 1/2 of rain ahead of the front. Drier air will
slowly work its way in from the west during the day on Sunday. Will
leave some small rain chcs during the morning, mainly in the
Pennyrile region of west KY. Even those locations will be rainfree
by the PM hours.

We will have sfc high pressure in our vicinity on Monday but that
system will shift east through the day. Another frontal boundary
will be incoming from the west. Various models as well as the GFS
ensembles seem to have a pretty decent handle on the timing, and
this was the case yesterday as well. We should see dry weather
through the evening hours on Monday, but after midnight Monday night
and into Tuesday, precipitation chances increase. How quickly the
front makes it through Tuesday into Tuesday evening is still a bit
in question.

However, there will be a break in the action after the frontal
passage Tuesday evening or late Tuesday night. The upper level
trough/low will move across the area on Wednesday. This will mean
more clouds, more chances for showers and a downright cool day with
highs only in the 60s. Models have their differences on how quickly
this upper system departs on Wednesday night. May have to linger
some POPs in that period...higher POPs east. We could have a chance
to see lows in the upper 40s in some areas Wednesday night.

We will see improving conditions on Thursday, as well as an increase
in our temperatures and more sunshine as sfc high pressure builds
back into the region. The upper flow transitions to a more
flat/zonal flow by Friday with no large signals for any major
chances for rain.

&&

.AVIATION...
Issued at 1230 AM CDT Sat May 20 2017

Scattered thunderstorms have developed across the entire region, and
their future timing and intensity is the main concern through this
taf period. Organized convection over Missouri is forecast to
move/develop eastward across our region by sunrise. In the meantime,
scattered storms will continue to form over west KY and sw Indiana.
The tafs will be amended as necessary for any scattered storm
development. More storms are possible in the afternoon and evening.
Along and ahead of a warm front, winds will be east to southeast
through 12z. Winds will be mainly south on Saturday behind the front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...GM/CW
AVIATION...MY
Hazardous weather outlook, May 19, 3:40 PM CDT, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
340 PM CDT Fri May 19 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
340 PM CDT Fri May 19 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms over west Kentucky are
expected to continue moving east and should dissipate by sunset. A
stray strong storm may produce some small hail and gusty winds,
but organized severe weather is not expected. Thunderstorms will
move back east into southeast Missouri and southern Illinois after
midnight tonight. Locally heavy rainfall and lightning will be the
primary concerns, but a few pockets of damaging wind cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms are forecast Saturday and
Saturday night, and a few storms may linger into Sunday morning in
the far eastern portions of the area. A few strong to severe
storms with large hail and damaging winds cannot be ruled out
Saturday into Saturday night, but the primary concerns will be
locally heavy rainfall and lightning.

A small chance of thunderstorms is forecast for the entire region
Tuesday into Tuesday evening. Locally heavy rainfall and lightning
will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out late tonight through
Saturday night.

DRS

In the hours before

Local storm report, May 20, 2:01 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
201 AM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 AM     HAIL             GRASSY                  37.25N 90.14W
05/20/2017  E0.75 INCH       BOLLINGER          MO   BROADCAST MEDIA

&&

MY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:09 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Ripley36 min
May 19, 7:43 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Wayne32 min

Nearby

Flash Flood Warnings in Missouri, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.